Lightning, Cumberland
- When
- June 20, 8:00 PM EST
- Where
- Cumberland County, Westbrook
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Lightning ignited a fire in a barn that was attached to a three-family apartment. Firefighters were able to control the blaze after about 20 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a fire in a barn that was attached to a three-family apartment. Firefighters were able to control the blaze after about 20 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 20, 1:56 PM EST, 6 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 256 PM EDT TUE JUN 20 2006 .SHORT TERM /TONIGHT AND WEDNESDAY/...COLD FRONT MOVG E THIS AFTERNOON. EXPECTED TO CROSS THE COAST LATE TONIGHT. THUNDERSTORMS ARE FIRING IN THE VERY UNSTABLE AIR. HAIL AND STRAIGHT LINE WIND DAMAGE ARE POSSIBLE WITH THESE STORMS. WATCH CONTINUES UNTIL 8 PM. EXPECT SHOWER ACTIVITY TO LINGER THROUGH THE EVENING HOURS. ONCE FRONT MOVES THROUGH CLEARING BEGINS. DRIER BUT STILL WARM DAY WED. USED A BLEND OF MAV/MET FOR HIGHS WED. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...NEXT SEVERE WEATHER DAY APPEARS TO BE ON FRIDAY. STRONG COLD FRONT WILL CROSS THE AREA WITH MODERATE WIND FIELD FRIDAY AFTERNOON. NEXT QUESTION IS HOW FAR SOUTH DOES CANADIAN HIGH BUILD INTO NEW ENGLAND. GUIDANCE AT THIS TIME SUGGESTS BAND OF CLOUDS AND PERIODS OF LIGHT RAIN MAY SETTLE JUST SOUTH OF OUR FORECAST AREA OVER THE WEEKEND. NORTHERN AREAS TO HAVE MORE SUN. BY MONDAY...FRONT ATTEMPTS TO LIFT NORTHWARD. WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR MONDAY INTO TUESDAY PERIOD. && .AVIATION...MVFR TO IFR IN SHOWERS AND THUNDERSTORMS THROUGH THE EVENING THEN CLEARING AND BECOMING VFR. && .MARINE...QUITE ON THE WATERS AFTER THE THUNDERSTORMS PASS THIS EVENING. THE SCA EXPIRED AT 3 PM. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1244 PM EDT TUE JUN 20 2006 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-211645- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 1244 PM EDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR WESTERN MAINE AND MUCH OF NEW HAMPSHIRE AND THE ADJACENT COASTAL WATERS. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN A FEW STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. PLEASE PHONE REPORTS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
615 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG AUBURN 44.10N 70.23W
06/20/2006 ANDROSCOGGIN ME AMATEUR RADIO
QUARTER SIZED HAIL.
0545 PM TSTM WND DMG WESTBROOK 43.68N 70.37W
06/20/2006 CUMBERLAND ME AMATEUR RADIO
TREES DOWNED.
0555 PM TSTM WND DMG FALMOUTH 43.73N 70.24W
06/20/2006 CUMBERLAND ME AMATEUR RADIO
PENY SIZE HAIL.
&&
JOHNCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 624 PM EDT TUE JUN 20 2006 NHZ004-006-008-009-202315- BELKNAP-MERRIMACK-NORTHERN CARROLL-SOUTHERN CARROLL- 624 PM EDT TUE JUN 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...MERRIMACK COUNTY AND CARROLL COUNTY THROUGH 715 PM EDT... AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 17 MILES NORTHWEST OF FRANKLIN...OR ABOUT 14 MILES SOUTHWEST OF PLYMOUTH...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND FRANKLIN...TILTON...TILTON-NORTHFIELD...SANBORNTON... NORTHFIELD...MEREDITH...SANDWICH...MOULTONBOROUGH...LACONIA AND BELMONT THROUGH 715 PM EDT. AS THE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS MARBLE SIZED HAIL. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 632 PM EDT TUE JUN 20 2006 MEZ022-026>028-202330- COASTAL WALDO-INTERIOR WALDO-KNOX-LINCOLN- 632 PM EDT TUE JUN 20 2006 ...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY...KNOX COUNTY AND LINCOLN COUNTY THROUGH 730 PM EDT... AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING TOWARDS THE MAINE MID-COAST. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SEARSMONT...MORRILL...MONTVILLE...LIBERTY...BROOKS...WALDO... SWANVILLE AND MONROE THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. APFFEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
638 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG CANAAN 43.65N 72.01W
06/20/2006 GRAFTON NH LAW ENFORCEMENT
TREES DOWNED.
&&
JOHNCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 738 PM EDT TUE JUN 20 2006 NHZ005-007-008-210030- MERRIMACK-SOUTHERN GRAFTON-SULLIVAN- 738 PM EDT TUE JUN 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK COUNTY AND GRAFTON COUNTY THROUGH 830 PM EDT... AT 738 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF ENFIELD TO 3 MILES WEST OF NEWPORT...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND UNITY...LEBANON...NEWPORT...GRANTHAM...ENFIELD... CROYDON...GOSHEN...S UNAPEE...NEWBURY AND SPRINGFIELD THROUGH 830 PM EDT. AS THESE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS MARBLE SIZED HAIL. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 836 PM EDT TUE JUN 20 2006 NHZ010-013-014-210115- COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-STRAFFORD- 836 PM EDT TUE JUN 20 2006 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND ROCKINGHAM COUNTY THROUGH 915 PM EDT... AT 836 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF LEE...OR ABOUT 5 MILES NORTHWEST OF DURHAM...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STRATHAM...RAYMOND...PORTSMOUTH...NOTTINGHAM...NEWMARKET...NEWINGTON NEWFIELDS...LEE...GREENLAND AND FREMONT THROUGH 915 PM EDT. AS THESE STORMS PASS...EXPECT WIND GUSTS TO 40 MPH...AS WELL AS MARBLE SIZED HAIL. IN ADDITION...VIVID LIGHTNING CAN BE EXPECTED WITH THIS STORMS. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. HAYES
The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518255.